To the Editor:—
We recently reported fatal aortic thrombosis in an adult undergoing repair of a thoracoabdominal aneurysm using cardiopulmonary bypass (CPB) and deep hypothermic circulatory arrest in the setting of aprotinin and adequate heparinization.1We report a second case of fatal thrombosis after mitral valve replacement for endocarditis in the setting of aprotinin and disseminated intravascular coagulation.
A 69-yr-old woman presented with fatigue and right-sided weakness. She had a history of breast carcinoma treated with mastectomy and high-dose chemotherapy. She was taking tamoxifen. Her physical examination was positive for purpura, right hemiplegia, and an apical holosystolic murmur with radiation to the axilla. She had no peripheral stigmata of endocarditis. Brain imaging showed multiple embolic cerebral infarcts. A transthoracic echocardiogram revealed multiple, large mitral vegetations and severe mitral regurgitation. Her laboratory studies revealed thrombocytopenia, hypofibrinogenemia, and disseminated intravascular coagulation. Blood cultures were sent, and empiric antibiotic therapy was commenced. After consultation with a hematologist, the patient was given cryoprecipitate. The patient was subsequently referred for mitral valve surgery.
The patient underwent general endotracheal anesthesia. Anesthetic monitoring consisted of standard monitors (as per the American Society of Anesthesiologists), a radial arterial line, an oximetric pulmonary arterial catheter, and transesophageal echocardiograph. The patient was given aprotinin (Bayer Corporation, Pittsburgh, PA) as follows: 2 million kallikrein inhibitory units intravenously as a load, followed by an infusion of 0.5 million kallikrein inhibitory units per hour. The CPB crystalloid prime was also loaded with aprotinin (2 million kallikrein inhibitory units). The aprotinin was commenced just after induction of general anesthesia. Heparinization was with bolus bovine heparin to maintain the kaolin activated clotting time greater than 400 s. The patient underwent uncomplicated bioprosthetic mitral valve replacement on hypothermic CPB.
Separation from CPB was uneventful. After protamine administration, there was still significant microvascular bleeding. This was treated with titrated administration of cryoprecipitate and platelets. Approximately 30 min after the commencement of this transfusion, there was sudden cardiogenic shock that required emergent CPB after reheparinization. During this time, transesophageal echocardiography demonstrated thrombus in the left atrium and descending aorta. Left atriotomy revealed significant thrombus on the mitral prosthetic valve as well. Separation from CPB thereafter was impossible because of refractory biventricular failure. Further resuscitative efforts were stopped.
To our knowledge, this is the first reported case of fatal thrombosis after mitral valve surgery for endocarditis in the setting of aprotinin and disseminated intravascular coagulation. Aprotinin reduces transfusion burden in valve surgery for endocarditis and is possibly beneficial in disseminated intravascular coagulation.2–5Aprotinin has been associated with thrombosis after valve surgery for endocarditis despite adequate heparinization but in the setting of congenital afibrogenemia.6This recently reported case occurred in a young adult with multiple perioperative thrombotic events. There was cardiogenic collapse after separation from CPB due to coronary thrombosis. The patient survived after a prolonged hospital stay. The accompanying expert commentaries comprehensively discuss the role of aprotinin in this scenario, including disseminated intravascular coagulation and endocarditis. The reader is referred to these commentaries for further details.
Clearly, in our case, there was a complex interaction of procoagulant and anticoagulant influences that ultimately resulted in a net fatal thrombotic result. It is not possible on the basis of one case to delineate the exact role of aprotinin in this complex pathophysiology. This case demonstrates, however, that fatal thrombosis is possible in association with aprotinin in the setting of cardiac surgery for endocarditis and acquired hypofibrinogenemia. Further research is required to understand and prevent this uncommon but important perioperative complication.
*Hospital of the University of Pennsylvania, Philadelphia, Pennsylvania. firstname.lastname@example.org